Oklahoma, 2016

Damaging Wind in Oklahoma, June 14, 2016

June 14, 2016 · NWS OUN · 1 event in 1 county or zone

Another line of storms came moving southeast out of the panhandles through parts of Oklahoma on the morning of the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Another line of storms came moving southeast out of the panhandles through parts of Oklahoma on the morning of the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 14, 5:23 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 14, 5:23 AM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
623 AM CDT TUE JUN 14 2016

.DISCUSSION...
Aviation discussion for the 12 UTC TAFs is below.

&&

.AVIATION...
Overall, think VFR conditions will prevail for the next 24 hours.

Isolated to scattered SHRA/TSRA will affect many TAF sites through
15 UTC. Brief variable gusty winds and MVFR/IFR conditions are
possible with any SHRA/TSRA.

Additional isolated to scattered SHRA/TSRA may occur at nearly any
site after 15 UTC, but confidence of occurrence is too low to
mention.

Areas of MVFR or lower conditions may form now through 18 UTC, and
again after 06 UTC. Did not mention due to low confidence of
occurrence.

MBS

&&

.PREV DISCUSSION... /issued 422 AM CDT TUE JUN 14 2016/

DISCUSSION...
The forecast remains challenging today. Strong to severe storm
potential with heavy rainfall and possible flash flooding today
are the primary concerns. Then, heat is the next concern.

This morning, two main weakening clusters of thunderstorms will
affect the area. One cluster will affect locations near the Red
River through 9 AM this morning near and east of Wichita Falls.
Another cluster will affect northern Oklahoma from near Woodward
to Medford. Both of these clusters should remain below severe
limits. Locally heavy rainfall remains the biggest concerns with
these storm clusters.

High temperatures today remain very tricky to forecast. Believe
there will a good amount of afternoon sunshine. Went near model
guidance highs ranging from the lower 90s near I-35 to near 100 in
far western north Texas. If clouds and storms linger, these
forecast highs could be too high.

Late this afternoon and this evening (3 PM to midnight), will
monitor for the possibility of additional storm development.
Confidence is very low on what will happen. Convection and cold
pools early this morning have decreased low level moisture and
surface dewpoints. However, due to increasing southerly winds,
surface dewpoints will increase east of a developing dryline this
afternoon and evening, which may form somewhere near a Vernon
Texas to Cherokee Oklahoma. Mid level temperatures will be quite
warm which could cap the air and not allow any storms to form at
all. Not to mention, the stronger lift and forcing will be north
of the Kansas/Oklahoma state line. For now, kept a 20 percent
chance for storms everywhere near and east of this dryline.

If storms form late this afternoon and evening, they would have
high chance of being severe, and even possibly significantly severe
with damaging winds over 70 mph and hail larger than golf balls,
due to moderate to high instability (MLCAPE 2000-4000 J/kg) and
strong shear (0-6 km bulk shear 25-45 kt). Low level shear values
are forecast to increase towards 7 and 8 PM which would support a
low potential for tornadoes as well, if storms can form. Storms
also would be very efficient rain producers with rainfall rates of
2-4"/hr. Confidence in severe remains low as capping may be too
strong to allow for storm formation, but will monitor closely.

Late tonight into Wednesday morning, would not be surprised if a
few storms with mainly heavy rain lingered mainly over north
central or northeastern Oklahoma.

Wednesday afternoon and evening, hot and humid, possibly very
humid with surface dewpoints possibly in the mid to upper 70s near
and east of I-35, conditions are expected. Went ahead and issued a
Heat Advisory as confidence of hot conditions is moderate near
I-35. Storm potential appears to be low due to strong capping.
However, if a storm could form, it could be strong to severe with
damaging winds, hail, and very heavy rainfall.

Thursday through Monday, hot conditions are expected. Additional
Heat Advisories may be needed. A building mid/upper ridge should
squash any chances for storms and rain. Surface dewpoints may
decrease by the weekend.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  93  74  96  75 /  20  20  10  10
Hobart OK         98  76 100  75 /  20  20  10  10
Wichita Falls TX  96  75  97  75 /  20  20  10  10
Gage OK           95  69 102  73 /  20  10  10  10
Ponca City OK     92  74  98  76 /  40  20  20  10
Durant OK         91  74  92  74 /  40  20  10   0

&&

.OUN Watches/Warnings/Advisories...
OK...Heat Advisory from 1 PM to 8 PM CDT Wednesday for OKZ007-008-012-
     013-018>020-024>031-039>042-045>047-050-051.

TX...None.
&&

17/17/17
Hazardous weather outlook, Jun 14, 3:35 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
435 AM CDT TUE JUN 14 2016

OKZ004>048-050>052-TXZ083>090-150945-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
435 AM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THIS MORNING...ISOLATED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
OCCUR NEAR THE RED RIVER EAST OF WICHITA FALLS AND ACROSS PARTS OF
NORTHERN OKLAHOMA. THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE.
HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS THIS MORNING WHICH
MAY CAUSE LOCALIZED FLOODING.

THIS AFTERNOON AND TONIGHT...ADDITIONAL SHOWERS AND THUNDERSTORMS
MAY FORM NEAR AND EAST OF A DRYLINE. IF STORMS FORM THIS AFTERNOON
AND TONIGHT...THEY COULD BE SEVERE WITH DAMAGING WINDS UP TO 70
MPH...LARGE HAIL UP TO GOLF BALLS...AND VERY HEAVY RAINFALL WHICH
COULD CAUSE LOCALIZED FLOODING. CAPPING MAY BE TOO STRONG TO ALLOW
FOR STORM DEVELOPMENT THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.HEAT...
INCREASING TEMPERATURES AND HIGH HUMIDITY WILL RESULT IN AFTERNOON
HEAT INDICES 105 TO 110 DEGREES AT TIMES ACROSS MUCH OF OKLAHOMA
AND NORTH TEXAS WEDNESDAY THROUGH SATURDAY.

.THUNDERSTORMS...
A FEW THUNDERSTORMS MAY LINGER ACROSS THE AREA ON WEDNESDAY...
MAINLY ACROSS PARTS OF NORTH CENTRAL OKLAHOMA.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS

In the hours before

Special weather statement, Jun 14, 3:20 AM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
420 AM CDT TUE JUN 14 2016

OKZ044-045-TXZ090-140945-
COTTON OK-JEFFERSON OK-CLAY TX-
420 AM CDT TUE JUN 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COTTON...SOUTHERN
JEFFERSON AND CENTRAL CLAY COUNTIES UNTIL 445 AM CDT...

AT 416 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
HENRIETTA...MOVING SOUTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3351 9798 3385 9837 3416 9822 3399 9767
      3398 9770 3394 9773 3394 9776 3391 9776
      3392 9778 3389 9778 3390 9780 3386 9783
      3385 9787 3389 9798
TIME...MOT...LOC 0916Z 302DEG 23KT 3388 9815

MAD
Special weather statement, Jun 14, 6:00 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT TUE JUN 14 2016

OKZ035>038-141230-
COMANCHE OK-TILLMAN OK-KIOWA OK-JACKSON OK-
700 AM CDT TUE JUN 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COMANCHE...
NORTHWESTERN TILLMAN...SOUTHEASTERN KIOWA AND SOUTHEASTERN JACKSON
COUNTIES UNTIL 730 AM CDT...

AT 656 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HEADRICK...
MOVING EAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3445 9928 3457 9936 3486 9876 3460 9863
TIME...MOT...LOC 1156Z 248DEG 41KT 3460 9912

MAD
Special weather statement, Jun 14, 6:21 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
721 AM CDT TUE JUN 14 2016

OKZ038-141245-
COMANCHE OK-
721 AM CDT TUE JUN 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COMANCHE COUNTY UNTIL 745
AM CDT...

AT 718 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
CACHE...MOVING EAST AT 40 MPH. THIS STORM HAS THE POTENTIAL TO
PRODUCE A QUICK HALF INCH TO ONE INCH OF RAINFALL ACROSS AREAS THAT
HAVE SEEN VERY HEAVY RAIN OVER THE PAST COUPLE OF DAYS.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3451 9882 3474 9880 3485 9820 3454 9820
TIME...MOT...LOC 1218Z 253DEG 36KT 3460 9868

30
Special weather statement, Jun 14, 6:51 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
751 AM CDT TUE JUN 14 2016

OKZ023-027-038-039-141330-
COMANCHE OK-GRADY OK-CADDO OK-STEPHENS OK-
751 AM CDT TUE JUN 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COMANCHE...SOUTHERN
GRADY...SOUTHEASTERN CADDO AND NORTHWESTERN STEPHENS COUNTIES UNTIL
830 AM CDT...

AT 748 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR CYRIL TO NEAR LAWTON...MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3449 9814 3451 9814 3453 9867 3507 9834
      3509 9772 3492 9768 3456 9773 3447 9780
TIME...MOT...LOC 1248Z 268DEG 29KT 3491 9820 3459 9845

MAD

The radar

The Altus AFB radar (KFDR), 61 km away, was scanning. The volume nearest the first event began at 12:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Comanche

When
June 14, 7:00 AM CST
Where
Comanche County, 2.68 mi SE of Lawton
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.580, -98.360

No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636911.